Hail, Crawford
- When
- July 5, 4:40 PM CST
- Where
- Crawford County, Schleswig
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.700, -93.367
As had been the case for the past few days across Iowa, the airmass was very unstable over the state. A stationary outflow boundary was located east to west along the southern Iowa border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As had been the case for the past few days across Iowa, the airmass was very unstable over the state. A stationary outflow boundary was located east to west along the southern Iowa border. During the late afternoon heating, lifted indices reached -10 C. again with CAPE values in excess of 4000 J/kg. Strong convergence overcame the mid level cap and thunderstorms fired just north of the surface outflow boundary. The storms became severe rather quickly producing hail and high winds. Most of the hail was under an inch in diameter, however golf ball size hail occurred in Adair and Wayne Counties as stronger storms moved through. High winds caused damage in Wayne and Ringgold Counties with gusts as high as 70 MPH. The winds downed trees and power lines. A strong funnel cloud was spotted 1 mile northeast of Kent in Union County around 1758 CST, however it did not touch down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 4:00 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 500 PM CDT SAT JUL 5 2003 CERTAINLY LOOKS TO BE A REPEAT OF YESTERDAY. SAME PATTERN OVER AREA...WHICH WILL PERSIST THROUGH TUESDAY. OVERALL MADE ONLY MINOR CHANGES TO MOST PERIODS. MAIN CONCERN ONCE AGAIN TONIGHT IS TIMING AND PLACEMENT OF SEVERE CONVECTION. LOOKS LIKE SOUTH CENTRAL TO SOUTHWEST IOWA HAS BEST POTENTIAL FOR SURFACE BASED CONVECTION BY EARLY EVENING. ADDITIONAL CONVECTION EXPECTED OVER EASTERN NEB WHICH SHOULD ALSO AFFECT IOWA LATER THIS EVENING AND OVERNIGHT. SURFACE BOUNDARY WITH BEST CONVERGENCE LOCATED OVER SW IA IN REGION OF NOW UNCAPPED CAPES AROUND 3000 J/KG. THIS AREA IS ON EDGE OF WEAK TO MODT DEEP LAYERED SHEER BUT LOWER LEVEL ENVIRONMENT SHOULD SUPPORT WHILE THIS AREA LOOKS BEST AT MOMENT FOR SFC CONVECTION...HIGHER BASED CONVECTION SHOULD ALSO BECOME MORE WIDESPREAD IN STRONG ELEVATED THETA-E ADVECTION FIELD FROM NORTHEAST NEB TO WEST CENTRAL AND NW IA. THIS AREA ALSO IN REGION OF SLIGHTLY COOLER MID LEVEL TEMPS. THIS AREA WILL BECOME FOCUS FOR MOISTURE TRANSPORT ON SW H850 JET OF 40 KTS WHICH MAY SUPPORT SOME BACK BUILDING ECHOS AND HIGHER RAINFALL AMOUNTS. DOES LOOK LIKE LATER ON TONIGHT LINEAR MCS SHOULD BECOME MORE OF A WIND THREAT. CONVECTION MAY LINGER INTO THE MORNING HOURS SUNDAY OVER THE E/NE WITH PCPN SHUTTING DOWN AS WARMER MID LEVEL TEMPS ADVECT NE OVER THE AREA. THESE WARMER CAPPING TEMPS SHOULD LIMIT COVERAGE OF CONVECTION SUNDAY NIGHT THROUGH EARLY TUESDAY. STILL LOOKS LIKE STRONGER SHORT WAVE WILL MOVE THROUGH THE REGION LATE TUESDAY AND BRING THE FRONT THROUGH ALL OF THE REGION BY EARLY WEDNESDAY. WILL MAINTAIN A DRY FORECAST WEDS THROUGH THE EARLY WEEKEND. MODELS DO DEPICT SOME WEAKER WAVE MOVING THROUGH BUT STRENGTH AND TIMING OF THESE VERY SUSPECT. .DSM...NONE JAW
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS DIMINISH AFTER MID MORNING. LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0319 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM N JANESVILLE IA 65 MPH TSTORM WIND
07/05/03 BREMER
1253 AM GRUNDY CENTER IA 65 MPH TSTORM WIND
07/05/03 GRUNDY REPORTED BY LAW
ENFORCEMENT.
1248 AM DELOIT IA 0.88 IN HAIL
07/05/03 CRAWFORD REPORTED BY COUNTY
OFFICIALS.
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0336 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM GARWIN IA WIND DAMAGE
07/05/03 TAMA TREES DOWN IN PARK.
1110 PM 3 N POMEROY IA 0.88 IN HAIL
07/04/03 POCAHONTAS
MRThe Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366968, 5368061, 5368062, 5368063, 5368064, 5366961, 5366962, 5366963, 5366964, 5366965, 5366966, 5366967.